Effect of Atorvastatin on Serum Levels of Lipase and Amylase in Patients of Hyperlipidemia in a Tertiary Care Hospital FC09-FC12
Dr. Anita Sinha,
Assistant Professor, Department of Pharmacology, Government Medical College and New Civil Hospital,
Surat-395001, Gujarat, India.
Introduction: Hyperlipidemia is quite prevalent all over the world. Statins, which is the most common group of drugs used in its treatment is generally well tolerated. Recently, several cases of pancreatitis have been reported in patients taking statins.
Aim: To evaluate changes in serum levels of lipase and amylase, the reliable markers of pancreatitis, in patients who were newly started on atorvastatin.
Materials and Methods: The present study was a prospective and observational study carried out over a period of one year in the New Civil Hospital, Surat, Gujarat, India. Newly diagnosed patients of hypercholesterolemia started on atorvastatin therapy were enrolled in the study. The baseline serum levels of lipase and amylase were measured at the onset of atorvastatin therapy. Patients were prescribed tablet atorvastatin 20 mg once a day at bedtime for 90 days. The serum levels of both the enzymes were again measured after 90 days only in the patients who were compliant with their therapy. Statistical analysis was done using paired sample student’s t-test.
Results: A total of 60 patients were evaluated in the study. All the patients were suffering from one or more concurrent illness apart from hyperlipidemia. After 90 days of atorvastatin therapy, there was a significant fall in serums levels of total cholesterol, Low-Density Lipoprotein (LDL), Very Low-Density Lipoprotein (VLDL) and triglycerides. There was a modest increase in serum High-Density Lipoprotein (HDL) levels which was also statistically significant. Serum lipase level was found to be significantly increased after 90 days (p=0.016) as compared to baseline. Serum amylase was also significantly increased 90 days later as compared to baseline with p=0.038.
Conclusion: Atorvastatin therapy causes an increase in serum levels of lipase and amylase. This may be due to some kind of unfavourable effect on the pancreas. Further studies are required to evaluate effects of other statins as well as to understand possible mechanisms behind this.